Kentucky, 2020

Hail and Damaging Winds in Kentucky, April 8, 2020

April 8, 2020 · NWS JKL · 13 events in 8 counties and zones

Supercell thunderstorms developed along a west to east oriented boundary early during the afternoon of April 8th near the Ohio River, congealing into a broken line as they pushed south into eastern Kentucky throughout the afternoon. Several instances of wind damage and hail were observed along with a couple of funnel cloud reports in Rowan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$700
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Supercell thunderstorms developed along a west to east oriented boundary early during the afternoon of April 8th near the Ohio River, congealing into a broken line as they pushed south into eastern Kentucky throughout the afternoon. Several instances of wind damage and hail were observed along with a couple of funnel cloud reports in Rowan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 8, 12:22 PM EST, 21 minutes earlier.

Area forecast discussion, Apr 8, 12:22 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
122 PM EDT Wed Apr 8 2020

.UPDATE...
Issued at 122 PM EDT WED APR 8 2020

Clearing and strong heating has occurred over the northern portion
of the forecast area. Very dry air and steep lapse rates are
present in the mid levels, along with a decent amount of shear.
Storms have fired near the Ohio River and the area will be
slipping southward this afternoon. Given the conditions mentioned,
the stronger storms may contain large hail, or perhaps high winds,
and SPC has issued a svr tstm watch which includes the northeast
portion of the forecast area.

UPDATE Issued at 1101 AM EDT WED APR 8 2020

Deep convection stayed to our north and east this morning, with
just some light showers affecting the JKL forecast area earlier.
Low clouds persist in most places, slowing the warm-up. Although,
sunshine has become more plentiful over northern KY, including the
northern tip of the JKL forecast area. There is still a small
potential for some convective development this afternoon if
enough heating can occur and there's enough localized forcing, but
the main threat is late tonight. Have noted the SPC update
expanding the enhanced risk of severe weather over almost all of
eastern KY, with wind being the greatest concern due to the
expected linear nature late tonight.

UPDATE Issued at 638 AM EDT WED APR 8 2020

The latest WSR-88D radar scans show some showers emanating from
an outflow created by upstream convection. These are weak as we
have had extensive low stratus set up overnight due to increasing
low level jet and subsequent moisture. However given the steep
lapse rates and some weak signals of MRMS vertically integrated
ice will keep the mention of thunder going at this time.

There still remains a fair amount of uncertainty regarding the
convection tonight. The latest HRRR runs seem to be faster moving
this QLCS type structure east. This is some what concerning given
the HRRR is usually lagging some with this type of convective
structure. However we will have to see how this trends as storms
develop in portions of the Midwest this afternoon and evening.

This was a minor update overall, with mainly slight updates to
PoPs and blended in the latest obs and trends.

&&

.SHORT TERM...(Today through Thursday)
Issued at 407 AM EDT WED APR 8 2020

We are watching a line of showers and thunderstorms tracking
across Ohio and West Virginia this morning. This line of storms
seems to be loosing the southward push and this seems to mostly
line up with the HRRR. However there was a rogue cell showing up
in the 06z HRRR that would possibly ride into northeast and far
eastern Kentucky. These areas could still see at least an isolated
storm and the main concern would be hail and strong wind gusts
This given the steep mid level lapse rates and ample effective
shear of 30 to 35 knots. The overall convective trends today seem
to be downward as this initial band moves through, but still some
CAMs showing isolated convection in the east this afternoon. The
environment could support additional strong storms this afternoon
if that can develop, but fair amount of uncertainty remains on
this given the lack of better lifting.

Tonight all eyes turn to the strong cold front set to push east
into the Midwest and eventually the Ohio Valley. Ahead of this
will be a broken line of strong to severe storms. This as deep
increasing westerly flow aloft pushes into the Ohio Valley. This
flow will advect steep mid level lapse rates of around 7.5 to 8
C/km through the day into tonight. This will combine with MUCAPE
values around 1500 to 2000 J/kg and effective shear values
increasing to 35 to 45 knots to lead to the potential for large
hail and damaging winds with these storms as they press east. The
latest 06Z HRRR showing this to be a little more linear in nature
and therefore most likely leading to a larger threat of severe
wind gusts. However, the tornado threat is not zero given this
becomes more QLCS structure with the potential for embedded
supercell structures. This development will have to be closely
monitored through the day and SPC Day 1 has appropriately put all
of eastern Kentucky in at least a slight risk of severe weather.
The main time frame for this line of convection looks to be
between 04Z and 08Z and will have to be fine tuned more as we see
this convection develop today.

Thursday this line of convection will push east early in the day.
Then much cooler air will advect into eastern Kentucky as gusty
winds become more west and then northwest. This will lead to
clearing skies in the afternoon, but afternoon highs will only
climb into the upper 50s to neat 60 degrees.

.LONG TERM...(Thursday night through Tuesday)
Issued at 455 AM EDT WED APR 8 2020

The models are in a bit better agreement aloft with this quite
dynamic pattern in store for the extended portion of the
forecast. They all depict active northern and southern streams
through the start of next week. Initially, a deep trough will be
spinning over the Great Lakes and pressing south through the Ohio
Valley within the northern stream. Meanwhile a well defined
trough rolls into the Desert Southwest in the southern stream. The
tail of the northeast trough passes through Kentucky by Friday
morning with a strong push of energy and height falls. The local
pattern rebounds quickly, though, so that by Saturday morning
heights will have climbed enough to give us basically zonal mid
level flow - becoming increasingly southwest with time. This
southwest flow will see an increase in weak impulses moving over
the area later Saturday night in advance of a still healthy low
latitude trough sweeping through the Southern Plains into Sunday
morning. The GFS continues to lead the ECMWF with this feature -
but to a smaller degree than 24 hours ago increasing confidence in
their blended solution. This trough then plows through Kentucky
later Sunday with growing indications that it will be able to tap
into the northern stream and phase. By Monday morning the next
deep trough will be descending through the Central Plains from the
north as the southern trough's remains lifts quickly north over
the state to the eastern Great Lakes. As a result, substantial
height falls settle through the region to start the work week
along with additional northern stream energy pouring into the Ohio
Valley coincident with a consolidating gyre over the northern
Great Lakes for Tuesday. Given the better agreement - at least
early on - have favored the blended NBM solution with no large
scale adjustments - aside from a slight nod toward the ECMWF pcpn
pattern over the weekend.

Sensible weather will remind us that we are not far removed from
winter and that spring also brings rain, storms, and wind. Friday
will see colder air take over the region in the wake of Thursday's
cold front and in association with a relatively strong area of
high pressure spreading east from the High Plains. The winds will
not slacken much into Friday morning and that may be a blessing
keeping the frost potential low until later that night. Mostly
clear skies, light winds, a cold air mass, and low dewpoints will
set up the expectation for widespread frost and pockets of
freezing conditions across eastern Kentucky by Saturday morning.
The clouds and somewhat warmer temperatures will then arrive later
Saturday into the night before a large area of showers and
thunderstorms look to develop and spread over the CWA on Sunday on
account of a rather deep sfc low pressure area tracking to the
northwest of the state. This system lifts north of the area on
Monday with additional cold air wrapping into the state along with
a continued chance for some dreary showers into Tuesday as
temperatures struggle to escape the 50s that afternoon.

The main adjustments to the NBM temperatures were to address the
ridge to valley split anticipated Friday night - exacerbating the
cold and frosty conditions to start the weekend. Did tweak the
PoPs on Sunday and Monday to provide a better sense of timing -
more along the lines of the preferred ECMWF.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 651 AM EDT WED APR 8 2020

We have seen solid moisture develop in the lower layers this
morning leading to MVFR CIGs. These lower clouds will mix out
later this afternoon with the inversion layer and we will return
to VFR CIGs. We are seeing a outflow from storms to out northeast
working into the area this morning and this will kick of a few
mainly showers through the morning and early afternoon. There may
be further development this afternoon as we loose the lower
stratus from this morning. However a fair amount of uncertainty is
there given the lack of better forcing mechanisms.

Tonight a cold front will push east and across eastern Kentucky.
This will bring a line of showers and thunderstorms across the
area later this evening into tonight. These storms could produce
severe winds and hail as they track through eastern Kentucky. They
will also lead to quick lower of CIGs and VIS in the IFR range or
lower.

The winds will remain light this morning before becoming
southwest at 5 to 10 knots and gusts around 15 to 20 knots this
afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL/DJ
SHORT TERM...DJ
LONG TERM...GREIF
AVIATION...DJ
Hazardous weather outlook, Apr 8, 3:35 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
435 AM EDT Wed Apr 8 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091145-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
435 AM EDT Wed Apr 8 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible at times Wednesday and Wednesday
night. A few of these storms could be strong to severe, mainly
late this evening into early hours Thursday morning, with large
hail, damaging winds, and perhaps an isolated tornado being the
main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Sunday and Sunday night.

Most areas in eastern Kentucky may experience a frost and freeze
Friday night into early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance may be needed late this evening into tonight.

DJ/GREIF

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
April 8, 12:43 PM EST
Where
Fleming County, 0.47 mi NW of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
Emergency Manager
Coordinates
38.504, -83.677

Emergency Management reported a downed tree blocking Turner Road northwest of Mount Carmel.

Hail, Fleming

When
April 8, 12:45 PM EST
Where
Fleming County, 1.48 mi SSW of Carbenter Corners
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -83.590

A citizen observed quarter sized hail northeast of Wallingford.

Thunderstorm Wind, Rowan

When
April 8, 1:13 PM EST
Where
Rowan County, 1.07 mi E of Cranston
Measured
55 kt (63 mph) estimated gust
Crop damage
$300
Reported by
Trained Spotter
Coordinates
38.268, -83.410

A trained spotter observed trees downed along with surrounding debris near Interstate 64 just northeast of Cranston.

Funnel Cloud, Rowan

When
April 8, 1:20 PM EST
Where
Rowan County, 0.88 mi SE of Triplett
Reported by
Emergency Manager
Coordinates
38.290, -83.390

Emergency Management observed a funnel cloud near Triplett.

Hail, Rowan

When
April 8, 1:20 PM EST
Where
Rowan County, 0.88 mi SE of Triplett
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.290, -83.390

Emergency Management observed nickel sized hail near Triplett.

Funnel Cloud, Rowan

When
April 8, 1:36 PM EST
Where
Rowan County, 1.88 mi NW of Hamm
Reported by
Emergency Manager
Coordinates
38.152, -83.341

Emergency Management spotted a funnel cloud on CCC Trail near Crix.

Hail, Montgomery

When
April 8, 2:21 PM EST
Where
Montgomery County, 1.38 mi N of Ewington
Measured
0.75 in hail
Reported by
Public
Coordinates
38.100, -83.900

A citzen observed penny sized hail near Ewington.

Hail, Montgomery

When
April 8, 2:57 PM EST
Where
Montgomery County, 1.77 mi ESE of Levee
Measured
0.88 in hail
Reported by
Public
Coordinates
37.960, -83.900

A citizen reported nickel sized hail near Levee.

Hail, Powell

When
April 8, 3:14 PM EST
Where
Powell County, 1.29 mi ESE of Rosslyn
Measured
0.75 in hail
Reported by
Social Media
Coordinates
37.840, -83.800

Social media report of penny sized hail west of Bowen.

Thunderstorm Wind, Floyd

When
April 8, 3:15 PM EST
Where
Floyd County, 0.69 mi N of Boldman
Measured
44 kt (51 mph) estimated gust
Crop damage
$200
Reported by
Social Media
Coordinates
37.540, -82.630

A citizen reported a tree snapped about two feet from its base.

Thunderstorm Wind, Breathitt

When
April 8, 3:30 PM EST
Where
Breathitt County, Jackson
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.550, -83.380

Dispatch reported a tree blown down in Jackson.

Hail, Estill

When
April 8, 4:41 PM EST to 4:43 PM EST
Where
Estill County, 1.09 mi E of Rice Station to Irvine
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -84.030

Citizens reported quarter sized hail from Rice Station to Irvine.

Hail, Owsley

When
April 8, 5:34 PM EST
Where
Owsley County, 1.1 mi E of Booneville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.480, -83.660

Emergency Management reported nickel sized hail just east of Booneville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876250, 876251, 876254, 876252, 876253, 876236, 876241, 876239, 876237, 876243, 876245, 876244, 876238.